Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 21, NWS Nashville, TN

May 20, 20106 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at May 20, 2010, 11:19 AM CDT for 6 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2010, 11:19 AM CDT (16:19 UTC)
Expired
May 20, 2010, 2:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, TN, Dickson County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN, Stewart County, TN

What was reported inside it

TimeReportWhereRemark
May 20, 11:19 AM CDTFLASH FLOODClarksville, TNONE AND A HALF FEET OF WATER OVER MEADOW GREEN DRIVE AND CLOVERDALE DRIVE. THERE WAS ALSO WATER PONDING IN SEVERAL YARDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WGUS54 KOHX 201619
FFWOHX
TNC005-043-083-085-125-161-201915-
/O.NEW.KOHX.FF.W.0021.100520T1619Z-100520T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1119 AM CDT THU MAY 20 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CAMDEN...
  DICKSON COUNTY IN MIDDLE TENNESSEE...
  HOUSTON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF ERIN...
  NORTHERN HUMPHREYS COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF WAVERLY...
  MONTGOMERY COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CLARKSVILLE...
  STEWART COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF DOVER...

* UNTIL 215 PM CDT

* AT 1108 AM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH           
  FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
  JOHNSONVILLE...TENNESSEE RIDGE AND MCEWEN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3623 8813 3625 8810 3636 8810 3637 8800
      3643 8805 3667 8801 3666 8786 3665 8785
      3664 8713 3643 8717 3634 8728 3632 8728
      3631 8720 3610 8724 3591 8822

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 20, 9:42 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 20, 9:42 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...COR TYPO
NATIONAL WEATHER SERVICE NASHVILLE TN
942 AM CDT THU MAY 20 2010

.MESOSCALE UPDATE...
LEADING AREA OF STORMS MOVG NE IN NW MID TN. NO SVR BUT A FEW
STRONG CELLS BASED ON 30-40 VILS. LOCAL RAINFALL UP TO 1.5
INCHES.

WARM FRONT REMAINS SOUTH OF MID TN TDAY. DESTAB TO MARGINAL THIS
AFTERNOON W/MID-UPR 70S. LOCAL WRF MOVES BROKEN LINE OF STORMS INTO
MID TN THIS AFTERNOON...W/ISO STRONG TO SVR POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 643 AM CDT THU MAY 20 2010/

DISCUSSION...
FORECAST REASONING WILL BE BASED ON A LEAN TOWARD A MODEL
CONSENSUS SOLUTION FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

FORECAST QUANDARIES...AS A LOW PRESSURE SYSTEM CONTINUES TO TAKE
SHAPE OVER THE SRN AND CNTRL PLAINS THIS MORNING...AND A WIDE
AREA OF SHWRS/TSTMS APPROACHES THE MS RIVER VALLEY REGION...THE
AIRMASS ACROSS THE MID STATE WILL CONTINUE TO DESTABILIZE...AIDED BY
A WARM FRONT LIFTING NWD ACROSS THE AREA. AS ATMOSPHERIC MOISTURE
DEEPENS W TO E ACROSS THE MID STATE...EXPECT A SLIGHT CHANCE OF
SHWRS AND TSTMS THIS MORNING...GENERALLY W OF INTERSTATE 65...WITH A
PROGRESSION TO LIKELY SHWRS/TSTMS ACROSS AREAS ALONG AND W OF
INTERSTATE 65 THIS AFTERNOON...WITH ENOUGH INSTABILITY TO SUPPORT A
CHANCE TO SLIGHT CHANCE OF SHWRS AND TSTMS THIS AFTERNOON ACROSS
LOCATION GENERALLY E OF INTERSTATE 65. SPC HAS PLACED PORTIONS OF S
PERRY...SW LEWIS...W LAWRENCE...AND WAYNE COUNTIES IN A SLIGHT RISK
FOR SVR TSTMS THRU 12Z FRI...WITH THE MAIN CONCERNS BEING LARGE HAIL
AND DAMAGING WINDS. DID NOT ADDRESS THIS DIRECTLY IN THE ZONES...AND
THESE LOCATIONS WILL NEED TO BE MONITORED CAREFULLY TODAY AND INTO
THIS EVENING. EVEN IF SVR TSTMS DUE NOT DEVELOP...WOULD NOT BE
SURPRISED AT ALL TO SEE STRONG TSTMS AT LEAST ACROSS THESE
LOCATIONS...AS BEST INFLUX OF MOISTURE...INSTABILITY...AND LIFT
ACROSS THE MID STATE ARE EXPECTED IN THIS AREA. DUE ALSO EXPECT THE
BEST CHANCE OF SHWRS/TSTMS ACROSS THE ENTIRE MID STATE TONIGHT...AS
SFC/UPPER LEVEL LOWS ACROSS THE MID MS VALLEY...USHER IN ADDITIONAL
MOISTURE...INSTABILITY...AND LIFT...AIDED BY A THE WARM FRONT THAT
WILL MOVE INTO THE S OHIO RIVER VALLEY REGION BY LATE TONIGHT. AS
FOR TEMPS...WILL GO CLOSER TO THE NAM MOS FOR HIGHS/LOWS TODAY AND
TONIGHT.

BY FRI...CONSENSUS OF 12Z WED MODELS WAS SHOWING THAT MOST AREAS
WOULD GET MEASURABLE PRECIPITATION ON FRI...AS A WIDE AREA OF
DEEP MOISTURE WAS EXPECTED TO SWEEP EWD ACROSS THE AREA. THE 00Z
THU MODEL RUN SHOWING A MORE REALISTIC SCENARIO WITH BEST DYNAMICS
MOVING TO THE N OF THE MID STATE. AS A RESULT...STILL BELIEVE
SHWRS AND TSTMS WILL DEVELOP...BUT MAY NOT BE AS WIDESPREAD AS
PREVIOUSLY THOUGHT...AND THUS ADDRESSED FRI WITH LIKELY SHWRS AND
TSTMS...WITH A CHANCE OF TSTMS DURING THE AFTERNOON ACROSS THE TN
RIVER VALLEY REGION...WHERE ADVECTION OF A DRIER AIRMASS LOOKS TO
BEGIN DEVELOPING. FOR FRI NIGHT...WILL GO WITH A GENERAL DECREASE IN
SHWR/TSTM ACTIVITY W TO E...WITH MAIN AREAS EXPERIENCING RAINFALL
AFTER MIDNIGHT ALONG AND E OF INTERSTATE 65.

HIGH PRESSURE WILL GENERALLY BE IN CONTROL OF THE WEATHER PATTERN
FOR THE UPCOMING WEEKEND. EVEN WITH THIS RIDGING...ENOUGH MOISTURE
AND INSTABILITY WILL BE AROUND AT LEAST ON SAT TO RESULT IN
MAINLY DIURNAL BASED ISOLATED SHWRS AND TSTMS ACROSS THE
CUMBERLAND PLATEAU REGION. AS OF THIS POINT...WILL CONTINUE TO
KEEP SUN DRY...BUT LATEST MODEL RUNS SHOWING INCREASING MOISTURE
AND INSTABILITY ON SUN ALSO...AND WILL WAIT FOR ADDITIONAL MODEL
RUNS FOR FURTHER CLARIFICATION BEFORE MENTIONING IN FORECAST.

BY THE FIRST PART OF NEXT WEEK...CONTINUE TO EXPECT UPPER HIGH
PRESSURE OVER THE TN VALLEY TO RETROGRADE...AS LOW PRESSURE BUILDS
IN FROM THE SE. AS A RESULT...ATMOSPHERIC MOISTURE WILL GRADUALLY
INCREASE...AND EXPECT ISOLATED TO SCATTERED SHWRS AND TSTMS THRU
THE PERIOD. AS DISCUSSED IN THE AFTERNOON DISCUSSION...PCPN MAY
BE TIED TO A WESTWARD-MOVING INVERTED TROUGH...BUT TIMING OF THIS
FEATURE IS STILL HIGHLY QUESTIONABLE EVEN RIGHT NOW AND WILL JUST
BROAD-BRUSH MAINLY SCT POPS FOR THIS TIME PERIOD.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 20, 5:25 AM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
525 AM CDT THU MAY 20 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-211030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
525 AM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT IS EXPECTED TO PUSH ACROSS MIDDLE TENNESSEE TODAY AND
TONIGHT, BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. MOST
OF THE SEVERE WEATHER ASSOCIATED WITH THIS SYSTEM WILL REMAIN
SOUTHWEST OF THE MID STATE, ALTHOUGH AN ISOLATED SEVERE STORM OR
TWO MAY CREEP INTO THE LAWRENCEBURG AND WAYNESBORO AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Special weather statement, May 20, 7:38 AM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
738 AM CDT THU MAY 20 2010

TNZ022-201310-
BENTON-
738 AM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR BENTON COUNTY...

AT 737 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ABOUT 20 MILES SOUTHWEST OF CAMDEN...MOVING
NORTHEAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  CAMDEN BY 800 AM CDT.

SMALL HAIL AND BRIEF HEAVY RAINFALL IS EXPECTED WITH THIS STORM.

31
Special weather statement, May 20, 8:27 AM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
827 AM CDT THU MAY 20 2010

TNZ005-022>025-056-057-201430-
BENTON-DICKSON-HICKMAN-HOUSTON-HUMPHREYS-PERRY-STEWART-
827 AM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HICKMAN...
HOUSTON...HUMPHREYS...PERRY AND STEWART COUNTIES...

AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW JOHNSONVILLE...OR 11 MILES SOUTHWEST OF
WAVERLY...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN DICKSON...HOUSTON...HUMPHREYS...NORTHEASTERN BENTON...
NORTHERN PERRY...NORTHWESTERN HICKMAN AND STEWART COUNTIES...
INCLUDING THE CITY OF WAVERLY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

07
Special weather statement, May 20, 9:27 AM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
927 AM CDT THU MAY 20 2010

TNZ005>007-022>026-201530-
BENTON-CHEATHAM-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-ROBERTSON-
STEWART-
927 AM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...CHEATHAM...DICKSON...
HOUSTON...HUMPHREYS...MONTGOMERY...ROBERTSON AND STEWART COUNTIES...

AT 925 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF ERIN...MOVING NORTHEAST AT 30
MPH.

PEOPLE IN DICKSON...HOUSTON...MONTGOMERY...NORTHEASTERN BENTON...
NORTHERN HUMPHREYS...NORTHWESTERN CHEATHAM...STEWART AND WESTERN
ROBERTSON COUNTIES...INCLUDING THE CITY OF CLARKSVILLE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

HALF INCH SIZE HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. BRIEF PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:34 PM CDTFlash Flood WatchOHXBenton, Cheatham, Dickson, Hickman, Houston, Humphreys and 7 more18 hr
May 20, 3:27 PM CDTFlash Flood WarningOHXBenton, Hickman, Humphreys, Perry2 hr

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.